Antibiotics Can Cause Permanent Hearing Loss in CF Patients Over Time, Study Shows

Antibiotics Can Cause Permanent Hearing Loss in CF Patients Over Time, Study Shows

Sizable doses of a powerful class of antibiotics used to treat cystic fibrosis (CF) can accumulate over time to increase the risk of permanent hearing loss, according to a study.

Previous research had shown an association between aminoglycosides and hearing loss. The new study is the first to address both daily dose levels and cumulative exposure.

The findings were published in the Journal of Cystic Fibrosis, under the title “The cumulative effects of intravenous antibiotic treatments on hearing in patients with cystic fibrosis.”

Researchers analyzed the records of 81 CF patients between 15 and 63. They divided the patients into four groups, based on cumulative dosage of antibiotics they received. The therapies were intravenous (IV)-AG (amikacin or tobramycin) and glycopeptide (vancomycin). Some were administered in combinations.

The two groups receiving the highest dosages were 4.79 times more likely to experience permanent hearing loss than those in the lowest dosage groups.

“This is an early step toward developing a model for predicting hearing loss in these patients,” Angela Garinis, PhD, the lead author, said in a press release. She is senior research associate in the Oregon Hearing Research Center at the Oregon Health & Science University (OHSU).

Aminoglycosides inhibit protein synthesis in bacteria, making them a good therapy against respiratory infections. But they can damage inner ear and kidney function. This makes it imperative that physicians monitor hearing when patients receive aminoglycosides intravenously, the authors emphasized.

New medications are emerging that have less of a toxic effect on the ears and kidneys while being effective against infections.

The findings suggest that physicians should consider alternatives for treating CF-associated respiratory infections, particularly if patients are responsive to different classes of antibiotics.

“People don’t realize the trauma of hearing loss until after they’ve lost it,” said Peter Steyger, PhD, senior author and professor of otolaryngology at OHSU.

“Helen Keller said, ‘Blindness separates people from things; deafness separates people from people.’ It can lead to isolation, depression and cognitive decline,” added Steyger, who lost hearing after doctors used antibiotics to treat his meningitis when he was 14 months old.

 

3 comments

  1. Billy Keith says:

    I have Cystic Fibrosis and have received the medications mentioned on an uncountable number of occasions. I have as a result, lost a great deal of my hearing. I am unable to hear any frequencies above 4K HZ. And the Frequencies that I can still hear are diminished. I am a guitarist and I play in bands, so the loss of hearing is traumatic for me. I am however happy to see that the issue is being studied and will perhaps save others from developing hearing problems due to ototoxic antibiotics.

  2. Nicole Lyster says:

    My daughter lost her hearing at the age of 12 after prolonged use of amakacin and tobramycin. Nobody mentioned that these antibiotics can affect the hearing until after she needed hearing aids in both ears. CF is an isolating condition anyway, but to have hearing loss on top of this was traumatizing for her and lead to anxiety and depression. Hearing tests should be a routine part of the annual assessment for CF if a patient is receiving aminoglycosides.

    • Tim Bossie says:

      We are very sorry Nicole to hear that your daughter now struggles with hearing problems caused by the antibiotics. You are right, CF is hard enough for a young person to cope with without the added complications. Surround her with love and let her know she is not alone in this fight.

Leave a Comment

Your email address will not be published. Required fields are marked *